MAUDE Adverse Event Report: MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH MED-EL MAESTRO COCHLEAR IMPLANT SYSTEM

MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH MED-EL MAESTRO COCHLEAR IMPLANT SYSTEM
Model Number MI1000 MED-EL CONCERT
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Meningitis (2389)
Date of Event 10/21/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has been explanted and should be returned to the manufacturer for evaluation.When available, a device failure analysis will be submitted as a follow up report.
 
Event or Problem Description
The user is reported to have had meningitis several times.The device was explanted to allow for high resolution mri.No product deficiency is alleged.
 
Additional Manufacturer Narrative
Conclusion: device investigation did not reveal any device defect or damage which has been present whilst implanted.Mechanical damages found during investigation are most likely related to the explantation surgery.This finding was expected because according to the information received from the field the device was explanted due to several occasions of meningitis and the need of a magnet resonance imaging.However, despite requested, no information has been received on the recipient_s vaccination status, treatment, etiology (which organism was involved), timeline of meningitis incidents, possible other device unrelated factors.Nevertheless, a history of meningitis itself, is a predisposing risk factor for meningitis.In addition, cochlear implants themselves increase the risk of bacterial meningitis especially during the first 2 months after implantation (lorry g.Rubin, cochlear implants in children, pediatrics 2010;vol 126, number 2).Further the device was explanted five years after implantation and a review of the device_s sterilization records shows that the device has been subject to a valid sterilization process.No information available points to the implant being the source of infection.A definite cause for the reported incident could not be determined due to lack of information.The investigation results appear to match the problems mentioned in the report.This is a final report.
 
Event or Problem Description
The recipient is reported to have had meningitis several times.The device was explanted to allow for high resolution mri.No further information has been received, despite requested.

Brand Name
MED-EL MAESTRO COCHLEAR IMPLANT SYSTEM
Common Device Name
COCHLEAR IMPLANT
Manufacturer (Section D)
MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH
innsbruck
AU 
MDR Report Key8041063
Report Number9710014-2018-00906
Device Sequence Number1585259
Product Code MCM
UDI-Device Identifier09008737062705
UDI-Public(01)09008737062705
Combination Product (Y/N)N
Initial Reporter CountrySA
PMA/510(K) Number
P000025
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 07/29/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/01/2015
Device Model NumberMI1000 MED-EL CONCERT
Device Catalogue Number07671
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/09/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Ten-Day
Initial Date Received by Manufacturer 11/04/2018
Supplement Date Received by Manufacturer11/04/2018
Initial Report FDA Received Date11/06/2018
Supplement Report FDA Received Date07/29/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age10 YR